Seventy percent of North American adults take prescription drugs and 54 percent take aspirin. Of those who take prescription drugs, 27 percent take statins to help lower cholesterol, 18 percent take medication to lower high blood sugar levels and 43 percent take drugs to lower high blood pressure, such as beta blockers, ACE inhibitors or diuretics. If you are an exerciser, make sure you know about the side effects of any medications or over-the-counter drugs you take. They may hinder your exercise program or cause harm if you fall.
Statins can cause muscle pain that leads many people to stop exercising. They also raise blood sugar levels and increase diabetes risk. If this is a problem for you, check with your doctor. Sometimes you are better off stopping the statins and continuing your exercise program.
Beta blockers for high blood pressure and irregular heartbeats can slow your heart rate so much that you will tire much earlier when you exercise. They can also raise blood sugar levels. Serious exercisers who take beta blockers should ask their doctors if they can switch to other drugs that will not slow their heart so much.
ACE inhibitors lower high blood pressure by interfering with the production of a protein that causes muscles around arteries to constrict. If you get into an accident and lose a lot of blood, the muscles around blood vessels may not be able to constrict, so your blood pressure can drop too low and send you into shock. ACE inhibitors also increase risk for dizziness during and after exercising.
Diuretics make you urinate more, lower blood volume, can make you tire earlier during exercise and increase risk for heat stroke.
Medications to lower blood sugar can sometimes cause blood sugar levels to drop too low. Since more than 98 percent of the energy for your brain comes from circulating blood sugar, low blood sugar can make you dizzy and cause you to pass out. Diabetics should always carry a sugar source with them when they exercise.
Aspirin and other anti-clotting medicines can be dangerous if you fall. If you hit your head, you can bleed into your brain and die.
If you exercise regularly and take any of these medications, I recommend that you let your companions know about any issues you may have. Do not exercise alone if you take drugs that increase risk for bleeding or shock in the event of an accident. Medic-alert identification can help in emergencies. By all means, keep on exercising! Your body will thank you. Some people are able to get off their medications after they make major lifestyle changes.